Alert archive / Montana / Tornado Warnings in 1999
Tornado Warning 2, NWS Billings, MT
NWS Billings, MT issued this tornado warning at May 21, 1999, 1:30 PM MDT for Carter County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1999, 1:30 PM MDT (19:30 UTC)
- Expired
- May 21, 1999, 2:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Carter County, MT
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 211930 RRA TORBIL MTC011-212000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 130 PM MDT FRI MAY 21 1999 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... EASTERN CARTER COUNTY IN SOUTHEASTERN MONTANA * UNTIL 200 PM MDT * AT 125 PM MDT...SPOTTERS INDICATED NUMEROUS FUNNEL CLOUDS NEAR EKALAKA...RIDGEWAY AND ALZADA AND ARE MOVING EAST AT 15 MPH. * THESE FUNNEL CLOUDS ARE ASSOCIATED WITH NON-SEVERE THUNDERSTORMS...BUT MAY TOUCH DOWN AT ANY TIME AND PRODUCE DAMAGE. THESE STORMS ARE EXPECTED TO REMAIN OVER MAINLY RURAL AREAS IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING! AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. MEIER &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at May 21, 9:00 AM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 21, 9:00 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 900 AM MDT FRI MAY 21 1999 NO UPDATES PLANNED THIS MORNING AS GOING PACKAGE IS ON TRACK. RESIDUAL CLOUDINESS OVER THE AREA SHOULD GIVE WAY TO PARTLY CLOUDY SKIES AND ALLOW TEMPERATURES TO REACH FORECAST HIGHS. MAIN CONCERN IS FOR THIS AFTERNOON AND THIS EVENING WITH PACIFIC COLD FRONT AND ASSOCIATED SHORTWAVE TROUGH CURRENTLY MOVING THROUGH NORTHWEST MONTANA. THIS FEATURE IS EXPECTED TO ARRIVE IN WESTERN PORTIONS OF THE FORECAST AREA BY MIDDAY AND RACE EASTWARD ACROSS THE REMAINDER OF THE AREA THIS AFTERNOON. THIS PACIFIC COLD FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORMS THIS AFTERNOON FROM BIG TIMBER EASTWARD...WITH GREATER THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS OVER SOUTHEAST MONTANA...WHERE SHEAR ENVIRONMENT IS GREATER. MEIER/SPRINGER BIL TB 076/048 069/048 078 53442 LVM .. 073/043 068/... ... 53430 HDN .. 077/047 069/... ... 53442 MLS .. 078/052 070/048 ... 53663 4BQ .. 080/050 072/... ... 53663 BHK .. 076/048 069/... ... 53664 SHR TB 075/046 068/044 076 53442
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:36 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 64 min |
| May 21, 2:48 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 62 min |
| May 21, 3:52 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 63 min |
Nearby
Tornado Warnings in Montana, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.